Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 58, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 28, 2017, 3:39 PM MST for Pima County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2017, 3:39 PM MST (22:39 UTC)
- Expired
- Jul 28, 2017, 4:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:05 PM MST | TSTM WND DMG | 2 Ese South Tucson, AZ | TREE DOWN ON AJO ROAD NEAR KINO STADIUM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855 WUUS55 KTWC 282239 SVRTWC AZC019-282330- /O.NEW.KTWC.SV.W.0058.170728T2239Z-170728T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 339 PM MST FRI JUL 28 2017 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... East central Pima County in southeastern Arizona... * Until 430 PM MST * At 338 PM MST, a severe thunderstorm was located near Drexel-Alvernon, or 7 miles southeast of Tucson, moving southwest at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tucson, Littletown, Drexel-Alvernon, Drexel Heights, Summit, Tucson Estates, South Tucson, Rita Ranch, San Xavier Mission, Tucson International Airport and Davis-Monthan Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3224 11078 3211 11077 3205 11106 3222 11107 TIME...MOT...LOC 2238Z 065DEG 6KT 3219 11083 HAIL...<.75IN WIND...60MPH $$ GL
2 follow-up statements
346 WWUS55 KTWC 282255 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 355 PM MST FRI JUL 28 2017 AZC019-282330- /O.CON.KTWC.SV.W.0058.000000T0000Z-170728T2330Z/ Pima- 355 PM MST FRI JUL 28 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST FOR EAST CENTRAL PIMA COUNTY... At 355 PM MST, a severe thunderstorm was located over Drexel-Alvernon, or near Tucson, and is nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tucson, Littletown, Drexel-Alvernon, Drexel Heights, Summit, Tucson Estates, South Tucson, Rita Ranch, San Xavier Mission, Tucson International Airport and Davis-Monthan Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3222 11086 3211 11078 3205 11106 3222 11107 TIME...MOT...LOC 2255Z 056DEG 1KT 3217 11094 HAIL...<.75IN WIND...60MPH $$ GL
893
WWUS55 KTWC 282322
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
422 PM MST FRI JUL 28 2017
AZC019-282331-
/O.EXP.KTWC.SV.W.0058.000000T0000Z-170728T2330Z/
Pima-
422 PM MST FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 430 PM MST...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
heavy rain is still occuring with this thunderstorm and a Flash
Flood Warning remains in effect until 630 PM MST.
LAT...LON 3222 11086 3211 11078 3205 11106 3222 11107
TIME...MOT...LOC 2321Z 065DEG 6KT 3216 11098
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:47 PM MST, 1 hour 52 minutes earlier.
Area forecast discussion, Jul 28, 1:47 PM MST, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 147 PM MST Fri Jul 28 2017 .SYNOPSIS...Daily rounds of thunderstorms will continue through at least this weekend with locally heavy rain and strong winds with some storms. High temperatures will generally be a few degrees below normal due to increased storm coverage. && .DISCUSSION...Thunderstorms developing over mountains this afternoon. Movement is WNW but is a little slower than Thursday. Slower movement and a bit more moisture in this morning's sounding (1.66 inches) will allow for heavy rain from individual storms with rates 1 to 2 inches per hour easily attainable. Satellite/models shows a number of upstream disturbances available to act on moisture as they move across SE AZ through this weekend. Of immediate concern is one that has already sparked a large area of thunderstorms in NE Sonora/NW Chihuahua that is moving northeast toward SE AZ. Expect this area to help keep showers and thunderstorms going well into the evening, if not overnight. As mentioned, additional rounds of thunderstorms are expected through the weekend. While ample moisture should remain in place next week, the upper level high is forecast to recenter farther west which may warm temperatures aloft enough to limit thunderstorm coverage. At that time, high temperatures could return to near normal, after being below normal through this weekend. && .AVIATION...Valid thru 30/00Z. Sct to Num TSRA continuing thru 29/06z. Cloud decks generally 5k- 10k ft AGL with MVFR cigs/vsbys in TSRA. Isold/Sct SHRA/TSRA overnight into Sat morning then another round of TSRA developing Saturday afternoon. SFC wind variable in direction mainly less than 12 kts, except in the vicinity of TSRA where gusts may exceed 40 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Daily shower and thunderstorm chances will continue into next week across most of southeast Arizona. Daytime temperatures will generally be at or below normal. Elevated humidities will remain in place through the weekend into next week with excellent overnight recoveries. Outside of thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. Fire weather concerns are low through at least late next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 28, 2:18 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tucson AZ
218 PM MST FRI JUL 28 2017
AZZ503-504-282200-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
218 PM MST FRI JUL 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 300 PM MST...
At 216 PM MST, Doppler radar was tracking a group of strong
thunderstorms just west of Tubac and Amado. The storms are showing
very little movement.
Heavy rain and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Tumacacori-Carmen, Tubac, Rio Rico Northwest, Arivaca Lake,
Tumacacori and Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 11112 3167 11106 3151 11103 3153 11131
3183 11132
TIME...MOT...LOC 2116Z 101DEG 7KT 3167 11116
CernigliaSpecial weather statement, Jul 28, 2:55 PM MST, 44 minutes before
Special Weather Statement National Weather Service Tucson AZ 255 PM MST FRI JUL 28 2017 AZZ504-514-282230- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 255 PM MST FRI JUL 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 330 PM MST... At 255 PM MST, Doppler radar was tracking a strong thunderstorm over Tanque Verde, or 9 miles east of Tucson. this storm was nearly stationary. Winds in excess of 45 mph will be possible with this storm. Locations impacted include... Tucson, Tanque Verde and Catalina Foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3232 11067 3217 11067 3222 11089 3233 11090 TIME...MOT...LOC 2155Z 077DEG 4KT 3226 11078 GL
Local storm report, Jul 28, 3:31 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
331 PM MST FRI JUL 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND DMG 3 NW SAGUARO NATIONAL P 32.21N 110.77W
07/28/2017 PIMA AZ TRAINED SPOTTER
BROADWAY/HOUGHTON 0.8 IN 30 MIN... EST. 50MPH GUST...
LARGE TREE DOWN
&&
EVENT NUMBER TWC1700047
RHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Jul 27, 6:50 PM MST | Areal Flood Advisory | TWC | Cochise | 115 min |
| Jul 27, 7:00 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 27, 9:15 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jul 27, 11:22 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 28, 1:30 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 3 hr |
| Jul 28, 1:37 PM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Jul 28, 2:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 28, 2:55 PM MST | Special Weather Statement | TWC | 35 min | |
| Jul 28, 3:08 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
| Jul 28, 3:09 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 111 min |
| Jul 28, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Pima | 29 min |
| Jul 28, 3:26 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 28, 4:49 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.